Hail, Stanton
- When
- June 20, 7:47 AM CST
- Where
- Stanton County, 1.49 mi SSW of Saunders
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.460, -102.040
Numerous 1 inch diameter branches were broken and leaves stripped from trees.
A strong cold front and rapidly cooling temperatures aloft helped generate morning thunderstorms with severe weather prevalent across the western counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front and rapidly cooling temperatures aloft helped generate morning thunderstorms with severe weather prevalent across the western counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 2:40 AM CST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 AM CDT MON JUN 20 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE STRONG WINDS THIS AFTERNOON INTO MIDNIGHT AND HIGH TEMPERATURES TODAY ALONG WITH THUNDERSTORM CHANCES. COLD UPPER LOW AND TROUGH WILL MOVE NORTHEASTWARD FROM COLORADO AND NEW MEXICO THIS MORNING AND DEEPEN AS IT MOVES INTO WESTERN KANSAS THIS AFTERNOON. THIS WILL INDUCE STRONG CYCLOGENESIS WITH A SURFACE LOW RAPIDLY DEEPENING OVER NORTHWEST KANSAS. A COLD FRONT IS ALREADY MOVING ACROSS GARDEN CITY AND THE FAR WEST FA AND LOOKS TO WEAKEN AND STALL OUT AROUND DODGE CITY TO A MEADE LINE AROUND NOON. THEN ON THE BACKSIDE OF THE STRONG SURFACE LOW THE WINDS PICK UP FROM THE WEST TO NORTHWEST AT 30 TO 50 MPH AND SPREAD EASTWARD INTO WAKEENEY, DODGE CITY, AND ASHLAND AND WEST. THESE STRONG WINDS COULD LAST UNTIL MIDNIGHT OR LATER ESPECIALLY CLOSER TO THE CYCLONE IN THE NORTH FA. WILL GO AHEAD AND ISSUE A WIND ADVISORY FROM NOON TILL MIDNIGHT. IT COULD BE ALSO CLOSE TO HIGH WIND CRITERIA IN A FEW COUNTIES TO THE NORTH AND NORTHWEST FA AND WILL LET DAY SHIFT RE-EVALUATE. WILL INCREASE THE AREAL COVERAGE FOR THUNDERSTORMS TODAY FROM 20 PERCENT SOUTH TO NEAR 50 PERCENT FAR NORTH FA AS MID LEVEL COLD POOL INTERACTS WITH 50 TO 60 DEGREE DEWPOINTS. COULD HAVE NEAR SEVERE HAIL IN THE NORTH WITH THE HIGHEST INSTABILITY CLOSER TO THE UPPER COLD POOL. WILL CONTINUE WITH THE CHANCE FOR THUNDER UNTIL OR JUST AFTER MIDNIGHT ESPECIALLY NORTH FA. HIGH TEMPERATURES TODAY WILL BE TRICKY DEPENDENT ON LOCATION OF THE COLD FRONT. WILL GO WITH MID 80S WEST TO AROUND 90 AT DODGE CITY TO NEAR 105 AT MEDICINE LODGE. FOR LATER TONIGHT THE NORTHWEST WINDS SHOULD BE JUST BELOW WIND ADVISORY CRITERIA WITH CLOUD COVER DECREASING WEST. OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO MID 60S WITH GOOD MIXING KEEPING WARMER TEMPS GOING. ON TUESDAY MORNING WITH DEEPER MIXING WITH THE SUN COMING UP COULD AGAIN HAVE NEAR WIND ADVISORY CONDITIONS. THE UPPER CYCLONE AND TROUGH WILL MOVE INTO NEBRASKA AND EASTERN KANSAS IN THE MORNING THEN INTO NEBRASKA AND IOWA IN THE LATE AFTERNOON. HIGH TEMPERATURES FOR TUESDAY AFTERNOON LOOK TO RANGE FROM THE LOW 80S NORTH TO THE MID AND UPPER 80S SOUTH FA. FOR TUESDAY NIGHT DRY NORTHWEST UPPER LEVEL FLOW PREVAILS ACROSS THE PLAINS. A RIDGE OF COOL HIGH PRESSURE PUSHES INTO WESTERN KANSAS WITH CLEAR SKIES AND DEWPOINTS FALL INTO THE 40S. WINDS WILL LIGHT WEST TO NORTHWESTERLY. WILL LOWER CURRENT OVERNIGHT LOWS A FEW NOTCHES INTO THE MID 50S WEST TO AROUND 60 EAST. .FIRE WEATHER... RELATIVE HUMIDITIES WILL FALL BELOW 15 PERCENT FOR A TIME IN PRATT AND BARBER COUNTIES, HOWEVER FUEL STATUS SHOW FUELS TO BE MOIST AND GREEN ENOUGH TO PREVENT A RED FLAG WARNING. DAYS 3-7... THE EXTENDED PERIOD BEGINS 12Z WEDNESDAY. HAVE LARGELY FOLLOWED THE 20.00Z ECMWF FOR GRID MODIFICATIONS AND HAVE LARGELY DISCOUNTED THE 20.00Z GFS DUE TO INITIALIZATION AND MEDIUM RANGE PERFORMANCE ERRORS. THE GENERAL PATTERN IN THE EXTENDED PERIOD IS VERY WARM TEMPERATURES AND A FEW BOUTS OF THUNDERSTORMS BUT MAINLY A DRY PERIOD FOR MUCH OF THE CWFA. ON WEDNESDAY, A LARGE UPPER LEVEL TROUGH IS EXPECTED TO BE LOCATED OVER THE GREAT LAKES WITH A SURFACE COLD FRONT EXTENDING DOWN INTO NORTHERN OKLAHOMA. THIS WILL SCOUR DEWPOINTS AND WITH A DRY AIR ADVECTION PATTERN, AM EXPECTING WARM AND DRY CONDITIONS BY MID WEEK WITH HIGH TEMPERATURES IN THE 90S DEG F. THIS FRONT DOES NOT RETURN NORTH AS A WARM FRONT UNTIL FRIDAY, WHICH SHOULD HELP FOR OUR NEXT CHANCE FOR SOME CONVECTION. A LEE SURFACE LOW WILL FORM ACROSS THE SOUTHERN PLAINS AND AM EXPECTING CONVECTION TO BE LOCATED MAINLY ACROSS THE EASTERN CWFA FRIDAY WITH DRY SLOTTING TO MY SOUTHWEST. BY SATURDAY, THE UPPER LEVEL FLOW BECOMES A BIT MORE WEST-NORTHWESTERLY WHICH COULD SEND SOME THUNDERSTORMS THAT FORM OFF THE HIGHER TERRAIN OF THE ROCKIES TOWARDS OUR WAY. THE 00Z GFS IS CONSIDERABLY MORE WET THAN THE ECMWF, HOWEVER, I FEEL THAT THE DEWPOINTS AND BOUNDARY LAYER MOISTURE IS A BIT TOO HIGH AS OUR DROUGHT HAS HELPED TO ALLOW FOR DEWPOINTS TO MIX TO LOWER VALUES. THE ECMWF IS MORE REASONABLE IS THIS FASHION WITH LOWER DEWPOINTS AND LOWER PWATS AND HENCE LOWER QPF. STILL, THE POSITION AND TIMING FOR THESE POTENTIAL MCS EVENTS IS VERY UNCERTAIN AT THIS POINT BUT IT SOMETHING TO KEEP AN EYE ON. REGARDLESS, A SUMMER LIKE PATTERN WILL CONTINUE WITH VERY WARM TEMPERATURES (90S) AND SEASONABLE LOWS (U60S/L70S). -SUGDEN && .AVIATION... A FAIRLY STRONG COLD FRONT IS MOVING ACROSS WESTERN KANSAS EARLY THIS MORNING AND IS ROUGHLY FROM KHLC TO KEHA AS OF 08Z. MSAS SURFACE ANALYSIS SHOWS ABOUT 3 MB PRESSURE RISES IN THE WAKE OF THE FRONT. THIS FRONT IS ASSOCIATED WITH A FAIRLY STRONG FOR JUNE STANDARDS UPPER LEVEL LOW THAT IS LOCATED OVER COLORADO. THE FRONT SHOULD CLEAR THE ENTIRE CWFA AND TERMINALS BY THIS AFTERNOON. KGCK AND KDDC WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG NORTHERLY WINDS WITH MAGNITUDES OF 25-30 KNOTS BETWEEN 18Z AND 06Z AS WINDS AT 850 HPA AROUND 50 KNOTS MIX DOWN AND CAA CONTINUES. ANOTHER ITEM OF CONCERN FOR THE TAFS IS STRATUS, WHICH IS STARTING TO FILTER DOWN FROM NORTHWESTERN KANSAS THIS MORNING. MVFR CIGS WILL BE POSSIBLE THIS MORNING CLOSER TO KGCK AND KHYS. LASTLY, WITH -10 DEG C 500 HPA TEMPERATURES, AM EXPECTING SOME CONVECTION ACROSS THE CWFA AND WILL USE CB GROUPS FOR THE TIME BEING. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 90 61 87 58 / 20 20 0 0 GCK 84 59 85 56 / 30 30 0 0 EHA 84 57 84 57 / 20 20 0 0 LBL 87 59 86 56 / 20 20 0 0 HYS 86 61 82 57 / 30 30 20 10 P28 104 66 88 62 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR KSZ030-043>045-061>064-074>078-084>088. && FN06/36/36
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT MON JUN 20 2011 KSZ030-031-043>046-061>066-074>081-084>090-210915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT MON JUN 20 2011 /304 AM MDT MON JUN 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EVENING AS AN UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVES ACROSS WESTERN KANSAS. SMALL HAIL FROM DIME TO NICKEL SIZE AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS ESPECIALLY NORTH OF HIGHWAY 96. A WIND ADVISORY IS ALSO IN EFFECT FOR THE AFTERNOON INTO THE EVENING WEST OF LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. SEE THE WIND ADVISORY MESSAGE FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOONS AND EARLY EVENINGS ON FRIDAY INTO SATURDAY. AT THIS TIME IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 13:47 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous 1 inch diameter branches were broken and leaves stripped from trees.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There was unspecified damage to vehicles at this location.
Winds were estimated to be 60 MPH.
The hail ranged from dime to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329768, 329769, 329782, 329770, 329771, 329783, 329772, 329773, 329774, 329775, 329776, 329777, 329778, 329784, 329779, 329780, 329781.